Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 119, NWS Binghamton, NY

August 20, 2004Delaware County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 20, 2004, 4:23 PM EDT for Delaware County, New York. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2004, 4:23 PM EDT (20:23 UTC)
Expired
Aug 20, 2004, 5:00 PM EDT
In force
37 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Delaware County, NY

The radar

The Binghamton radar (KBGM), 84 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
244 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:15 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 20, 2:15 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
215 PM EDT FRI AUG 20 2004

.SHORT TERM...

SVR TSTM WATCH JUST ISSUED FOR SRN NY AND NE PA. WE WILL ALSO BE
ISSUING A FLASH FLOOD WATCH FOR ALL OF NE PA, AND THE SUSQ RGN AND
WRN CATSKILLS OF NEW YORK. FFA GUIDANCE IS LOW IN THESE AREAS, AND
PORTIONS OF NE PA HAD 4-7 INCHES OF RAIN LAST WEEK. MDLS CONTINUE TO
ADVERTISE PTNL FOR CONVECTIVE DVLPMNT LATE TDA AND THIS EVNG, WITH
POTNL FOR SVRL ROUNDS OF CONVECTION OVERNGT. WARM CLD DEPTHS, HIGH
PCP WATER, ALIGNED (BRIEFLY) MBE VECTORS, GOOD LOW LVL JET AND
DYNAMICS ALL WEIGHED INTO THIS DECISION. LUZERNE, PIKE AND SULLIVAN
COUNTIES ARE PROBABLY BORDER-LINE FOR THIS WATCH AS HEAVIEST RAIN
MAY BE TO THEIR NW BUT NOT CONFIDENT ENOUGH TO EXCLUDE THEM, SPCLY
GIVEN LAST WEEKS EXCESSIVE RAINFALL EVENT. SOME SVR TSTMS ALSO PSBL
LATE TDA AND THIS EVNG ACRS NE PA...EHIS ACTUALLY IMPRSV LATE TDA
AND THIS EVNG ACRS THIS AREA.

FORTUNATELY THIS SYSTEM IS PROGRESSIVE, WITH ANY LINGERING PCPN ACRS
CNTRL AND ERN ZONES LIFTING OUT BY AFTN. FAIR WEATHER TO FOLLOW AS
HIGH PRES BUILDS IN FOR THE REMAINDER OF THE WEEKEND. MAINLY
CLEAR/MOSTLY SUNNY FOR TMRW NGT AND SUNDAY. MOS TEMP GUIDANCE
SIMILAR AND ACCEPTED. ITLL BE ON THE COOL SIDE TMRW NGT UNDER CLEAR
SKIES WITH TEMPS IN MANY AREAS GETTING INTO THE 40S, BUT THATS NOT
BEEN UNUSUAL THIS SUMMER.

&&

.LONG TERM (SATURDAY NIGHT-THURSDAY)...
JUST A FEW MINOR TWEAKS TO CURRENT EXTENDED. MODELS INDICATE SHORT
WAVE TROF AND WEAK SFC FRONT TO CROSS REGION MONDAY NIGHT. WITH SFC
BOUNDARY RATHER WEAK AND BEST DYNAMICS WELL NORTH KEPT CURRENT DRY
FORECAST. A MEAN RIDGE BUILDS ACROSS THE REGION THROUGH THE EXTENDED
PERIOD. THURSDAY/FRIDAY INCLUDED CHC POPS AS SOUTHERLY FLOW AND
DEEPER MOISTURE MAY PRODUCE CONVECTION.

&&

.AVIATION...
A DYNAMIC SFC LOW OVER THE OHIO VALLEY WILL CROSS THE AREA
OVERNIGHT. VFR CONDITIONS WILL PREVAIL THROUGH EARLY EVENING WITH
LOCALIZED MVFR CONDITIONS IN THUNDERSTORMS ESPECIALLY IN THE AVP
AREA. AFTER 02Z, WIDESPREAD RAIN WILL DEVELOP OVER THE REGION WITH
MVFR CONDITIONS EXPECT LOCALIZED IFR CONDITIONS IN HEAVIER
CONVECTION. AFTER 10Z, THE PRECIP WILL END BUT FOG AND CIGS WILL
CONTINUE MVFR FLIGHT CATEGORY. AFTER 14Z CONDITIONS WILL IMPROVE TO
VFR.

&&

.HYDRO...
MAIN STEMS EXPECTED TO REMAIN BLO FLOOD STAGE WITH THIS EVENT. ANY
PRBLMS SHUD BE ON THE SMALLER STREAMS AND CREEKS AND THEREFORE THE
FFA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLASH FLOOD WATCH TNGT SUSQ RGN AND WRN CATSKILLS
PA...FALSH FLOOD WATCH TNGT.

&&

SHORT TERM...RHB
LONG TERM/AVIATION...RRM
Hazardous weather outlook, Aug 20, 4:55 AM EDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
455 AM EDT FRI AUG 20 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-210900-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
455 AM EDT FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE CENTRAL
SOUTHERN TIER OF NEW YORK AND ACROSS ALL OF NORTHEAST PENNSYLVANIA
AS A WAVE OF LOW PRESSURE MOVES FROM THE SOUTHERN PLAINS TO THE OHIO
VALLEY BY LATE TODAY...AND FINALLY ACROSS WEST CENTRAL NEW YORK
TONIGHT. INSTABILITY OVER THE REGION WILL BE MARGINAL...HOWEVER
SUFFICIENT WIND SHEAR COULD BE ENOUGH TO SUPPORT STRONG CLUSTERS OF
STORMS WITH THE POSSIBILITY OF WIND DAMAGE. ALTHOUGH A FEW STORMS
COULD BECOME STRONG LATER THIS AFTERNOON...THE MOST FAVORABLE
CONDITIONS ARE FORECAST TO COME TOGETHER AFTER DARK.

IN GENERAL...THIS FRONTAL SYSTEM IS EXPECTED TO PROVIDE MOST AREAS
WITH BETWEEN 0.75 AND 1.25 INCHES OF RAINFALL BY SATURDAY NOON...BUT
ANY THUNDERSTORMS WILL BE TAPPING A RICHLY MOIST ENVIRONMENT...
THEREFORE LOCALIZED AREAS OF HEAVY RAINFALL AND POTENTIAL URBAN AND
SMALL STREAM FLOODING ARE ALSO A CONCERN ACROSS THE ENTIRE OUTLOOK
AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED THIS EVENING...PRIMARILY ACROSS
NORTHEAST PENNSYLVANIA COUNTIES AND THE NEW YORK SOUTHERN TIER.
RAINFALL

JAB

In the hours before

Special weather statement, Aug 20, 2:56 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
256 PM EDT FRI AUG 20 2004

PAZ043-047-202000-
LUZERNE PA-WYOMING PA-
256 PM EDT FRI AUG 20 2004

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING TOWARD THE
WYOMING VALLEY...

AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR EAGLES MERE...OR
ABOUT 11 MILES WEST OF FAIRMOUNT SPRINGS...MOVING NORTHEAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
RED ROCK AND FAIRMOUNT SPRINGS AT 310 PM.
SWEET VALLEY AT 330 PM.
PIKES CREEK AT 335 PM.
KASSON BROOK AT 340 PM.
STULL AND NOXEN AT 345 PM.
RUGGLES AND DALLAS AT 350 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND OR DAMAGING WINDS.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

NICOSIA
Special weather statement, Aug 20, 3:37 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
337 PM EDT FRI AUG 20 2004

NYZ046-202030-
OTSEGO NY-
337 PM EDT FRI AUG 20 2004

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR ONEONTA...OR ABOUT
2 MILES EAST OF GILBERTSVILLE...MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
NEW LISBON AT 345 PM.
WEST END AND ONEONTA AT 350 PM.
EMMONS AND MT VISION AT 355 PM.
COLLIERSVILLE AT 400 PM.
COOPERSTOWN JCT AND PORTLANDVILLE AT 405 PM.
MARYLAND AT 410 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

MJC
Special weather statement, Aug 20, 3:53 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
353 PM EDT FRI AUG 20 2004

NYZ025-045-055-056-202100-
BROOME NY-CHENANGO NY-TIOGA NY-TOMPKINS NY-
353 PM EDT FRI AUG 20 2004

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING
FROM MARATHON TO OWEGO....MOVING EAST AT 35 MPH.

THUNDERSTORMS WILL BE NEAR...
WEST NEWARK AND WELTONVILLE AT 400 PM.
NEWARK VALLEY AND BERKSHIRE AT 405 PM.
EAST BERKSHIRE AND CENTER LISLE AT 410 PM.
NANTICOKE AT 415 PM.
LISLE AT 420 PM.
WHITNEY POINT AND CASTLE CREEK AT 425 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

MJC
Local storm report, Aug 20, 4:10 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 PM EDT FRI AUG 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             BEAUMONT                41.42N 76.00W
08/20/2004  1.75 INCH        WYOMING            PA   COUNTY OFFICIAL

&&

NICOSIA
Special weather statement, Aug 20, 4:16 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
416 PM EDT FRI AUG 20 2004

NYZ062-202115-
SULLIVAN NY-
416 PM EDT FRI AUG 20 2004

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR MONTICELLO...OR
ABOUT OVER HAVEN...MOVING NORTHEAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
PHILLIPSPORT AND MT VERNON AT 425 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

MJC
Special weather statement, Aug 20, 4:22 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
422 PM EDT FRI AUG 20 2004

NYZ062-PAZ048-202115-
PIKE PA-SULLIVAN NY-
422 PM EDT FRI AUG 20 2004

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR MOUNT POCONO...OR
ABOUT 4 MILES SOUTHWEST OF PECKS POND...MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
LORDS VALLEY AT 430 PM.
GREELEY AT 435 PM.
TWIN LAKES AT 445 PM.
MILFORD AT 450 PM.
MILLRIFT AND GLEN SPEY AT 455 PM.
HARTWOOD AT 510 PM.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

PADAVONA

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:45 PM EDTSevere Thunderstorm WarningBGMOtsego60 min
Aug 20, 4:00 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga60 min
Aug 20, 4:28 PM EDTSevere Thunderstorm WarningBGMChenango62 min
Aug 20, 5:00 PM EDTSevere Thunderstorm WarningBGMOtsego45 min
Aug 20, 5:33 PM EDTSevere Thunderstorm WarningBGMDelaware57 min
Aug 20, 3:30 PM EDTSevere Thunderstorm WarningBGMLuzerne60 min
Aug 20, 4:16 PM EDTSevere Thunderstorm WarningBGMLackawanna59 min
Aug 20, 4:27 PM EDTSevere Thunderstorm WarningBGMWyoming63 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.